Risk Factors

Mixing Drugs

  • Mixing opioids with any other substances can put your loved one at risk for overdose. Mixing can overwhelm the body – there can be too many chemicals for the body to process.
  • Mixing opioids with other depressants such as alcohol or benzodiazepines (“benzos”) is especially dangerous because it multiplies the “downer” effecton the body’s functions.
  • ANY mixing is dangerous! Mixing an upper (like cocaine) with a downer (like heroin) INCREASES overdose risk.

Tolerance Changes

  • Not using for just a few days can greatly reduce the amount of drugs a person’s body is used to and can handle.
  • This might happen after someone has been in jail, or if s/he is using again after getting out of a program.
  • It is important that the person starts slowly and not try to use the same amount s/he did before.

Using Alone

  • If a person is using alone and they overdose, there is no one there to respond or call for help.
  • People are at high risk for overdose after not using for a while, which is also when they might be the most secretive or feel the most ashamed that they are using again.
  • Let your loved one know that nothing is more important to you than their safety.
  • Let them know that you know that relapse is a fact of life and that they should not be ashamed or hide it from you.
  • Ask them to never use alone and let them know that you will try to help them, no matter what.

Differences in Strength and Content of Street Drugs (Purity Levels)

  • Because heroin is illegal, there is no way to regulate it.
  • Dealers can mix heroin with other substances to “stretch it out,” and the buyer might not know.
  • If someone is used to using drugs that are 25% heroin and then uses the same amount but it is 75% heroin, s/he would be at risk for overdose.

Physical Health

  • Being sick, losing weight, or having decreased liver function can increase someone’s risk of overdose.

Click here to watch our video on Risk Factors for Opioid Overdose.